Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 11, 2003, 1:01 PM CDT for Choctaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 1:01 PM CDT (18:01 UTC)
- Expired
- May 11, 2003, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
133 WUUS54 KMOB 111801 SVRMOB ALC023-111845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 101 PM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 145 PM CDT * AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF YANTLEY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YANTLEY BY 110 PM CDT HALSELL BY 115 PM CDT INDIAN SPRINGS BY 130 PM CDT EDNA BY 135 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3242 8862 3224 8862 3222 8799 3245 8799
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:15 PM CDT, 46 minutes earlier.
Area forecast discussion, May 11, 12:15 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1215 PM CDT SUN MAY 11 2003 HAD TO MAKE SOME MINOR UPDATES TO CURRENT ZONE PACKAGE. STRONG CAP EARLIER THIS MORNING IS ERODING OVER INLAND AREAS...ESPECIALLY TO THE NORTH AND NORTHWEST IN RESPONSE TO S/W APPROACHING FROM THE WEST. CURRENT RADAR TRENDS SHOW A FEW SHOWERS FORMING IN THESE AREAS ALSO. BELIEVE AS CAP CONTINUES TO ERODE AND SLIGHTLY COOLER AIR ALOFT ADVECTS IN THE FROM WEST WILL LIKELY SEE SLIGHTLY BETTER COVERAGE LATER THIS AFTERNOON. DID MENTION A FEW STORMS COULD BE SEVERE ALSO MAINLY OVER NORTHERN SECTIONS OF THE CWFA. .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 11, 6:28 AM CDT, 6 hours 33 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 628 AM CDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY CONCERN WITH ANY SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS AGAIN TODAY AT THE BEACHES GIVEN PERSISTENT SOUTHERLY WINDS AROUND 15 MPH. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED FOR THE LATEST DEVELOPMENTS THIS AFTERNOON AND EVENING...IN CASE ACTIVATION BECOMES NECESSARY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 50 min |
| May 11, 5:16 PM CDT | Special Marine Warning | MOB | 59 min | |
| May 11, 6:15 PM CDT | Special Marine Warning | MOB | 105 min | |
| May 11, 6:15 PM CDT | Special Marine Warning | MOB | 105 min | |
| May 11, 6:34 PM CDT | Special Marine Warning | MOB | 116 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.